Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 125, NWS Birmingham, AL

December 24, 2009Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 24, 2009, 6:48 PM CST for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2009, 6:48 PM CST (00:48 UTC)
Expired
Dec 24, 2009, 9:45 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 7:45 PM CSTFLASH FLOODVernon, ALWATER FLOWING ACROSS HWY 18 JUST WEST OF HWY 17.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 668 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
668 m²/s²
0-3 km storm-relative helicity
819 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 250048
FFWBMX
ALC075-250345-
/O.NEW.KBMX.FF.W.0125.091225T0048Z-091225T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CST THU DEC 24 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT...

* UNTIL 945 PM CST

* AT 647 PM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
  COUNTY AIRPORT...DETROIT...CREWS...BLOOMING GROVE...BEDFORD AND
  BEAVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS UP TO 1.5 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3405 8821 3406 8820 3406 8799 3403 8798
      3402 8795 3353 8794 3354 8827

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 2:59 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 24, 2:59 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CST THU DEC 24 2009

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT AND CHRISTMAS DAY.

LIGHT TO MODERATE RAIN SHOWERS CONTINUE OVER THE EASTERN HALF OF
THE CWA THIS AFTERNOON...BUT WITH THE STRONG WEDGE OVER MOST OF
CENTRAL ALABAMA...DEW POINTS ARE REFUSING TO RISE. MOST DEW POINTS
HAVE ONLY CLIMBED INTO THE LOW 50S SO THE AIR IS REMAINING FAIRLY
STABLE. THIS IS LOOKING MORE AND MORE LIKE IT WILL BE THE CASE
THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING HOURS WHICH
WILL SERIOUSLY MITIGATE THE THREAT OF SEVERE WEATHER. I STILL
THINK WITH THE CLUSTER OF THUNDERSTORMS JUST TO OUR SOUTHWEST AND
LESS THAN AN HOUR BEFORE IT GETS INTO THE STATE...DEW POINTS IN
MARENGO AND SUMTER COULD REACH INTO THE UPPER 50S. IF THIS DOES
HAPPEN...THESE COUNTIES AND THE IMMEDIATE SURROUNDING AREA COULD
SEE JUST ENOUGH INSTABILITY TO PRODUCE AN ISOLATED SEVERE WIND
GUST OR TWO.

THE BIGGER THREAT THAT REMAINS IS THE PRESSURE GRADIENT WINDS OVER
THE STATE. SUSTAINED WINDS OF 20-30 MPH ARE BEING SEEN ACROSS ALL OF
CENTRAL ALABAMA...WITH SOME GUSTS UP TO 45 MPH. THESE ARE EXPECTED
TO CONTINUE THROUGHOUT THE EVENING...WITH SOME SUBSIDING AFTER
MIDNIGHT. BECAUSE OF THIS WE HAVE DECIDED TO EXTEND THIS ADVISORY
THROUGH 3 AM CST AS THE PRESSURE GRADIENT BEHIND THE FRONT IS
PROGGED TO KEEP WINDS ELEVATED PAST MIDNIGHT. CHECK OUT HAZARDOUS
WEATHER OUTLOOK FOR THE LATEST ON BOTH OF THESE THREATS.

THERE IS THE POSSIBILITY TONIGHT OF A COUPLE OF SNOW FLURRIES IN
OUR EXTREME NORTHWESTERN COUNTIES. WITH SOME TRAILING MOISTURE...
TEMPERATURES AROUND SUNRISE SHOULD BE JUST COLD ENOUGH TO EEK OUT
A FLURRY OR TWO...BUT NO ACCUMULATION IS EXPECTED.

THE FRONT AND ASSOCIATED MOISTURE SHOULD BE OUT OF CENTRAL ALABAMA
BY THE NOON HOUR ON CHRISTMAS DAY...AND WE COULD ACTUALLY SEE SOME
SUN LATER FRIDAY AFTERNOON.

.LONG TERM...SATURDAY THROUGH THURSDAY.

AFTER A DRY SATURDAY...THE GFS HAS INTRODUCED A UPPER LEVEL
SHORTWAVE THAT SPINS UP A SURFACE LOW IN THE GULF FOR SUNDAY.  I
HAVE INCLUDED A SMALL SLIGHT CHANCE POP DURING THE DAY ON SUNDAY...
BUT I DON'T EXPECT MUCH OTHER THAN CLOUD COVER FOR SUNDAY.

BEYOND SUNDAY...TEMPERATURES WILL BE THE MAIN FOCUS MONDAY AND
TUESDAY MORNINGS.  TEMPERATURES WILL LIKELY DIP INTO THE 20S AREA
WIDE.

THERE STILL IS NOT MUCH IN THE WAY OF CONTINUITY WHEN IT COMES TO
THE SYSTEM DURING THE MIDDLE OF NEXT WEEK.  GFS SPITS OUT PLENTY OF
MOISTURE...BUT KEEPS MOST OF IT SOUTH OF THE AREA.  EURO SPINS UP A
SURFACE LOW BUT IS PRETTY DRY.

27

&&

.AVIATION...00Z TAF DISCUSSION.

AS A DEEP LOW PRESSURE SYSTEM TRACKS NORTHWARD ALONG THE MISSISSIPPI
RIVER VALLEY A TIGHT PRESSURE GRADIENT WILL REMAIN ACROSS CENTRAL
ALABAMA.  AS A RESULT VERY WINDY CONDITIONS WILL CONTINUE THROUGH
THE NIGHT AT ALL TAF SITES...DECREASING A BIT TOMORROW AS THE LOW
MOVES FARTHER NORTH...BUT REMAINING STRONG AND GUSTY.

SPEEDS WILL BE SUSTAINED BETWEEN 20 AND 30 MPH THROUGH 3 AM WITH
GUSTS POSSIBLY AS HIGH AS 50 MPH.  WIND WILL BE FROM THE EAST TO
SOUTHEAST AHEAD OF A COLD FRONT...SHIFTING WESTERLY AS IT PASSES.
THE FRONT SHOULD MOVE THROUGH TCL AROUND 09Z...EET/BMX BY 11Z AND
ANB/MGM AND TOI BY 13Z.  MVFR CEILINGS ARE EXPECTED AHEAD ALONG AND
AHEAD OF THE FRONT.

WIND SPEEDS WILL DECREASE GRADUALLY TOMORROW...PREVAILING FROM THE
WEST.  CEILINGS WILL INCREASE TO AROUND 5000 FEET DURING THE
AFTERNOON HOURS.

LLWS IS A CONCERN...HOWEVER WITH SURFACE SPEEDS SUSTAINED BETWEEN 20
AND 30 MPH THRESHOLDS ARE NOT EXPECTED TO BE REALIZED.

12/SIRMON

&&
.BMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR ALL OF CENTRAL
ALABAMA THROUGH 3 AM TONIGHT.

&&

27/16
Hazardous weather outlook, Dec 24, 5:48 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CST THU DEC 24 2009

ALZ011>015-017>050-260000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
548 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA THROUGH
THE OVERNIGHT HOURS. SUSTAINED SPEEDS WILL BE BETWEEN 20 AND 30
MPH. GUSTS COULD REACH 50 MPH AHEAD OF AN APPROACHING COLD FRONT.
WINDS SHOULD BEGIN TO SUBSIDE GRADUALLY AFTER MIDNIGHT BUT WILL
REMAIN ABOVE WIND ADVISORY CRITERIA THROUGH 3 AM...SO THE WIND
ADVISORY HAS BEEN EXTENDED FOR ALL OF CENTRAL ALABAMA THROUGH 3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
LATE THIS AFTERNOON INTO THE EVENING HOURS.

12/SIRMON

In the hours before

Local storm report, Dec 24, 6:14 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND DMG TUSCALOOSA              33.24N 87.54W
12/24/2009                   TUSCALOOSA         AL   BROADCAST MEDIA

            CHRISTMAS TREE IN FRONT OF THE TUSCALOOSA COUNTY
            COURTHOUSE HAS REPORTEDLY BLOWN DOWN. 56 MPH WIND GUST
            RECORDED FROM SKYCAM ON TOP OF THE BUILDING.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 4:08 AM CSTWind AdvisoryBMXBibb, Blount, Cherokee, Etowah, Fayette, Greene and 11 more8 hr
Dec 25, 8:59 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo11 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.